The following is a press release issued by the Mendocino County Sheriff’s Office:
On 10-18-2021 at approximately 2:27 P.M. a Mendocino County Deputy Sheriff was at Safeway in Ukiah, California.
As the Deputy exited the store, he observed a 36 year-old female on the ground who was unresponsive.
The Deputy began a medical assessment and determined the adult female was not breathing and had only a faint pulse. The Deputy observed drug paraphernalia in the immediate area.
Based on the Deputy’s training and experience, he feared the adult female was suffering from an opioid overdose, which if gone untreated could result in death.
The Deputy administered a 4MG dose of NARCAN to the adult female and saw no change in her condition. The Deputy administered a second 4MG dose of NARCAN, and again saw no change in her condition.
An Officer from the Ukiah Police Department arrived on scene and administered a third 4MG dose of NARCAN to the adult female. After the third dose, there appeared be positive effect on the adult female’s condition.
Medical personnel arrived on scene shortly later and took over care of the adult female who was transported to the hospital for further treatment.
In April 2019 the Mendocino County Sheriff’s Office (MCSO) began to issue NARCAN® (Naloxone HCI) nasal spray dosage units to its employees as part of their assigned personal protective equipment. MCSO’s goal is in protecting the public and officers from opioid overdoses. Access to naloxone is now considered vital in the U.S. The Center for Disease Control. The California Opioid Overdose Surveillance Dashboard has reported Mendocino County ranking, per capita, 3rd in all opioid overdose deaths. (https://discovery.cdph.ca.gov/CDIC/ODdash/) Narcan nasal spray units are widely known to reverse opioid overdose situations in adults and children. Each nasal spray device contains a four milligram dose, according to the manufacturer. Naloxone Hydrochloride, more commonly known by the brand name NARCAN®, blocks the life-threatening effects of opioid overdose (both medications and narcotics) including extreme drowsiness, slowed breathing, or loss of consciousness.
The antidote can reverse the effects of an overdose for up to an hour, but anyone who administers the overdose reversal medication in a non-medical setting is advised to seek emergency medical help right away. The spray units can also be used by Public Safety Professionals who are unknowingly or accidentally exposed to potentially fatal amounts of fentanyl from skin absorption or inhalation.
The issuance of the Narcan nasal units, thus far, have been to employees assigned to the Field Services Division and the Mendocino County Jail medical staff. Employees are required to attend user training prior to being issued the medication.
Sheriff Matthew C. Kendall would like to thank Mendocino County HHSA Public Health for providing the Narcan nasal units to the Sheriff’s Office free of charge as part of the Free Narcan Grant from the California Department of Public Health.
Since the April 2019 issuance, there have now been (7) seven separate situations wherein Mendocino County Sheriff’s Office Patrol Sergeants/Deputies have administered NARCAN and saved the lives of (7) seven people in need of the life saving antidote medication.
Good looking out to the Deputy! His assessment definitely saved a life. Thank you !
I was trained in administering Narcan right here in Covelo by Valerie at Building Horizons. It is a shame that more people were not at the training. (I was the only one who showed up, in fact.) Check this out. Save a life!
Matt LaFever ?
This article made me want to get some Narcan too. I have 2 friends whose children have died from OD. I have family members of my own I pray for daily. And if not for the mercy and grace of God I might’ve been on that list myself. But Jesus set me free.
To the Officer; I’m so glad you were at Safeway when you were. Thank you. Please don’t let your heart get hard. I’m praying for you tonight.
To the little sister out there struggling, to that young man thinking it wont happen to you, 😭please go to the clinic or MCAVN in Ukiah and get some counseling. Get on the Suboxone program, please , I’m begging you! There’s no shame in getting help. Im typing this with tears right now. Please ask Jesus to help you, He will! Someone somewhere is worried sick about you, losing sleep, praying. You are loved more than you know…,
Are you kidding ?! Wtf ?! Who are you? ‘Immigration status’? She’s a HUMAN BEING. Someone’s daughter or mother…someone’s sister! Leave our community Sean.